Wyoming, 2008

Hail in Wyoming, June 2, 2008

June 2, 2008 · NWS BYZ · 2 events in 1 county or zone

Severe thunderstorms resulting in large hail moved across Sheridan County in the Billings County Warning area. This was the first severe weather outbreak for the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

Severe thunderstorms resulting in large hail moved across Sheridan County in the Billings County Warning area. This was the first severe weather outbreak for the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Jun 2, 8:04 PM MST, 1 hour 6 minutes earlier.

Area forecast discussion, Jun 2, 8:04 PM MST, 1 hour 6 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BILLINGS MT
904 PM MDT MON JUN 2 2008

.SHORT TERM...VALID FOR TUE AND WED...

VIGOROUS UPPER LOW OVER WESTERN MONTANA WITH LOBE OF ENERGY
ROTATING AROUND LOW...AND ASSOCIATED COLD FRONT SWEEPING ACROSS
OUR REGION...ALONG WITH STRONG UPPER DIFFLUENCE ALOFT PROVIDED
GOOD ENVIRONMENT FOR THUNDERSTORM DEVELOPMENT THIS EVENING.

SEVERAL STRONG AND SEVERE THUNDERSTORMS FINALLY MERGED INTO A
LINE OF STRONG STORMS EAST OF BILLINGS THIS EVENING. STRONGEST
STORMS ARE LOCATED ON SOUTHERN PORTIONS OF LINE ACROSS BIGHORN
AND SOUTHERN ROSEBUD COUNTIES WHERE BEST COMBINATION OF UPPER
SHEAR AND UNSTABLE ENVIRONMENT ARE LOCATED. WILL MENTION ISOLATED
SEVERE THROUGH LATE EVENING IN THESE AREAS. OTHERWISE...UPDATED
POPS FOR REST OF NIGHT TO REFLECT CURRENT TRENDS. DROPPED POPS IN
WEST BACK TO SCATTERED BUT WILL KEEP NUMEROUS COVERAGE IN EAST
WITH LINE TRACKING ACROSS REST OF FORECAST AREA THERE. BT

.LONG TERM...VALID FOR THU...FRI...SAT...SUN...MON...

UNSETTLED WEATHER STILL ON TAP THROUGH MUCH OF THE EXTENDED
FORECAST WITH REASONABLE AGREEMENT ON THE LARGE SCALE FEATURES.
THE UPPER LOW THAT WILL BE MOVING THROUGH WYOMING IN THE SHORT
TERM WILL HANG AROUND INTO THURSDAY FOR CONTINUED PRECIPITATION
CHANCES AND COOL TEMPERATURES. A VERY SHORT LIVED FLAT RIDGE WILL
MOVE OVER THE AREA FRIDAY BEHIND THE LOW...WHICH WILL BE QUICKLY
REPLACED BY ANOTHER LARGE TROUGH DIGGING INTO THE WEST. THERE IS
SOME UNCERTAINTY AS TO HOW THIS NEXT TROUGH WILL EVOLVE. THE ONE
SCENARIO WOULD LEAVE THE TROUGH OFF TO THE WEST WITH A PROLONGED
PERIOD OF SOUTHWEST FLOW ALOFT...AND AFTERNOON AND EVENING
THUNDERSTORMS WITH SLIGHTLY BELOW NORMAL TEMPERATURES. THE OTHER
SCENARIO WOULD BE MORE WIDESPREAD SHOWERS AND COOLER TEMPERATURES
AS THE LOW MOVES INTO THE NORTHERN ROCKIES. BASED ON PERSISTENCE OF THE
CONTINUED PATTERN...THE LATTER SCENARIO SEEMS MORE LIKELY. HAVE
MADE JUST A FEW TWEAKS TO THE FORECAST...MAINLY TO LOWER
TEMPERATURES AND BOOST POPS SLIGHTLY TO STAY ON THE COOL AND WET
SIDE OF THE GUIDANCE.  MOORE

&&

.AVIATION...

LINE OF STRONG THUNDERSTORMS WITH LOCALLY HEAVY RAIN AND HAIL
WILL MOVE ACROSS PORTIONS OF SOUTHEAST MONTANA AND NORTHEAST
WYOMING THROUGH MIDNIGHT...AND WILL AFFECT KMLS AND KSHR IN THE
LATE EVENING. OTHERWISE...ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS CAN BE EXPECTED THE REMAINDER OF THE NIGHT. LOCAL
MVFR CONDITIONS CAN BE EXPECTED NEAR THUNDERSTORMS WITH BRIEF
MOUNTAIN OBSCURATIONS. JUST ISOLATED STORMS POSSIBLE ON TUESDAY
AND VRF CONDITIONS. BT

&&

.PRELIMINARY POINT TEMP/POPS...

    TUE     WED     THU     FRI     SAT     SUN     MON
-----------------------------------------------------------
BIL 048/071 048/057 044/061 046/066 047/067 049/067 050/069
    42/T    46/T    65/T    33/T    43/T    33/T    32/T
LVM 042/068 040/053 039/057 040/059 040/062 042/062 045/066
    32/T    46/T    65/T    33/T    43/T    33/T    32/T
HDN 049/073 047/059 045/063 046/066 048/069 049/069 049/075
    52/T    46/T    65/T    43/T    43/T    23/T    32/T
MLS 050/068 047/060 045/061 048/066 048/071 050/069 050/072
    73/T    34/T    45/T    43/T    33/T    33/T    32/T
4BQ 049/071 047/060 047/062 046/067 047/069 049/071 049/071
    63/T    36/T    65/T    33/T    33/T    33/T    22/T
BHK 049/067 045/057 046/059 044/066 050/066 050/070 049/073
    63/T    34/T    45/T    43/T    32/T    33/T    22/T
SHR 046/070 044/057 041/058 042/062 043/066 045/065 047/070
    52/T    46/T    65/T    43/T    33/T    32/T    32/T

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Jun 2, 2:17 PM MST, 6 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
317 PM MDT MON JUN 2 2008

MTZ028>042-056>058-063>068-WYZ098-099-032215-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
317 PM MDT MON JUN 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT
SHOWERS AND THUNDERSTORMS WILL AFFECT THE AREA THIS AFTERNOON AND
TONIGHT. SOME OF THE STORMS MAY BE SEVERE WITH DAMAGING
WINDS...LARGE HAIL AND HEAVY DOWNPOURS OF RAIN. THE MOST LIKELY
LOCATIONS FOR SEVERE WEATHER THIS EVENING WILL BE OVER SOUTHEAST
MONTANA AND NORTHWEST SECTIONS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jun 2, 5:21 PM MST, 3 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
621 PM MDT MON JUN 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             RIDGE                   45.05N 105.02W
06/02/2008  E0.88 INCH       CARTER             MT   TRAINED SPOTTER

0605 PM     HAIL             EDGAR                   45.47N 108.87W
06/02/2008  M0.75 INCH       CARBON             MT   TRAINED SPOTTER

0611 PM     HAIL             5 SE ROBERTS            45.32N 109.09W
06/02/2008  E0.75 INCH       CARBON             MT   TRAINED SPOTTER

&&

TRC
Local storm report, Jun 2, 8:51 PM MST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
951 PM MDT MON JUN 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     HAIL             10 N DECKER             45.14N 106.80W
06/02/2008  E0.88 INCH       BIG HORN           MT   TRAINED SPOTTER

            ESTIMATED 50 MPH WIND GUSTS

&&

TRC

The radar

The Billings radar (KBLX), 227 km away, was scanning. The volume nearest the first event began at 04:08 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Sheridan

When
June 2, 9:10 PM MST
Where
Sheridan County, 10.23 mi NNE of Kendrick
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
44.850, -106.080

Storm damage reports consisted of vehicle damage, skylight broken, and screens ripped.

Hail, Sheridan

When
June 2, 9:30 PM MST
Where
Sheridan County, 2.08 mi ENE of Clearmont
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.640, -106.340

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2008Every state in 2008This day in weather historyWarnings in Wyoming, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 107716, 107717.